15 hours now in AF

Went into AF yesterday at 4.15pm and I could have cried with disappointment. It is one year since it last happened and 10 months before that was my first one. I am on apixaban and use Bisoprolol as PIP because of slow heartbeat, around 48bpm. I have taken 1 tablet yesterday and another one today, 1.25mg. As it happened I had an appt with my Dr at 5.30pm for another problem, painful knee. He didn't seem concerned and just felt my pulse and said yes you are in AF and to take one tablet and then another 6 hours later. I asked him should I go to AandE after 12 hours and he said unless I had pains or I was worried I should stay away. He said it would go back to normal but this is the longest ever so I am worried. It also feels different, last time it was very fast discharged from hospital with notes saying fast AF. Is it a good sign that it is slower but very disorganised, I know this is silly but I am worried that the Bisoprolol will make it so slow that it will stop. Thinking of buying a Kardia but am useless with machines, are they difficult to use and set up, I have an Apple I pad, thanks for listening, Heather

16 Replies

oldestnewest
  • It won't stop. Relax. The bisoprolol is designed to slow it down rather than stop the AF . Your GP is right regarding A and E. Only need to go there if you have chest pain or pass out. Ask your doctor to do an ECG and keep a copy to show to your cardiologist when next you see him/her. If you haven't see one then ask for a referral.

  • Thanks Bob, I was surprised last night they didn't do an ECG but it was almost 6pm before I got in to see him and it was probably closing time. Seeing my EP in May next year but might have to ring him if it doesn't go back to NSR. He discussed Flecainide along with Bisoprolol along with a pacemaker last time because of slow heartbeat. Thanks for reassurance my heart isn't going to stop, just with it would go back to normal.

  • How thoroughly miserable for you Heather - massive hugs going your way. I always found slower AF 'easier' to tolerate than fast but still horrible. CDreamer wrote a post yesterday where she described her breathing technique which helped during a recent episode and which you might find useful. Do you also use Flecainide as a PIP or can you not take it?

    Kardia is useful to catch any arrhythmia to show to your doctors and I use mine with an iPad. It's easy to set up - you download the app to your iPad, and hold the Kardia close to the iPad's microphone. I like the larger screen of an iPad but obviously it's not as mobile as an iPhone.

    Breathe deeply, rest and hopefully you will be back in NSR soon. xx

  • Thanks Finvola, I have read CDreamers report and have tried it last night and this morning for 10 minutes each time. No I haven't got Flecainide only Apixaban and Bisoprolol. I am sitting waiting for it to pass which is probably only making it worse, should I be up and about doing my usual housework etc. I have my next appt with my EP next May, Heather

  • Take a deep breath, Heather. We've all felt that panic and worry. The Bisoprolol won't slow your heart to a stop. It's so easy to let our worries run away with us in an episode. It sounds like your doc was the voice of calm. Try to go with that. Some episodes do last longer than others, and they do tend to start lasting longer over time. Focus on the fact that you have had a great interval between episodes and hopefully it will be another year or 10 months till the next. The Kardia is really quite simple to use, and if it would give you peace of mind then get it. If it would only make you an obsessive EKG taker, then skip it. At any rate, I hope you are relaxing and that you soon convert. Hopefully you have an EP who is advising you also, and you can always call her/ him too for advice. Wishing you NSR quickly.

  • I will put a Kardia on my Christmas wish list. Thanks for good wishes.

  • Make it an early Christmas present.

  • As I often say we are all different but my view differs from BobD.

    Personally I cannot tolerate the symptoms of AF. I have PAF and when my heart goes into AF I have been told it is acceptable for me to attend A&E after about 24 hours if I have had no success with extra Flecainide.. As I am permanently anti coagulated with Warfarin, once an assessment has been made they will cardiovert me to NSR.

    Regarding taking Bisoprolol as PIP, I take both Bisoprolol and Flecainide daily and it is Flecainide I take to attempt the reversion to NSR, most times it works.

    As Bob says Bisoprolol slows the heart and this will not necessarily help to return your rhythm to NSR.

    Whilst you have very long periods between your AF episodes it may be worth getting an appointment with an EP if possible to discuss other forms of rhythm control when and if need be.

    Pete

  • Like you I am finding it hard to tolerate but I am keeping in mind that some people are in AF permanently. I will probably have to go on Flecainide for the rhythm control, thank you.

  • Heather, my advice is to buy that Kardia. Sooner rather than later. No guessing what's going on then.

    I'm definitely on the side of 'knowledge is power' rather than 'ignorance is bliss'.

    The more you use your Kardia at first, the more familiar you'll become with it.

    A breathing manoeuvre to try is to;- take a big deep breath in, hold, then breath out as slow as you can. That's what a paramedic got me to do and although I thought it was going to make me faint at the time, the AF stopped shortly after.

    I hope it stops soon.

    Pat

  • Thanks Pat I am going to order one at the weekend, I have looked on Amazon, is that the best place to buy. I read some time ago that the AF association sold them but I can't find them on there, hopefully have one next week, hope I can use it!! Just waiting for the Dr to ring to see what I should do, go to hospital or stay at home and hope it goes back to normal.

  • Heather, Amazon is a good a place as any.

    Good luck with it.

    Pat

  • Had my first ablation two years ago,out of AF for eighteen months ,pulse rate at that time was 52 bm .Have had my second ablation three days ago pulse rate 52 seemed to have worked ok ,but where they entered in the groin area very sore and bruised and trouble walking at this time,been told the pain will deminish with time.

  • My cardiologist favours a low regular dose of Flecainide rather than PIP if the episodes increase. Also because I have Lone PAF & no other issues with BP lowish for a 63yo, 120/70 and pulse around 55 ( the flecainide reduced it by 5 points) he said he wouldn't prescribe anything else despite my pointing out that many medics (as evidenced here) do. He said it would make me feel unwell and 2.75 years in it has been right for me, as I have been fine.

    Good luck, hope something helps there and don't forget lifestyle changes and supplements like Magnesium and CoQ10.

  • Ah - that crushing disappointment - I know how that feels! I had a 65 hour plus episode in September after being diagnosed last December. I had been jogging along quite happily thinking it might be years before I had another. Also like you this last episode was much slower than when I was diagnosed and I didn't feel quite so ill. But - using the Kardia is truly easy. Mine confirmed in a minute what I thought and I was able to show the EP.

    Wishing you lots of luck.

  • Have only just read your post. All the above replies were so good. I do hope you are now back in NSR. I had my last PAF episode a year ago so I feel I know what you must have felt like after a year's absence. I am on Bisoprolol 5mg daily and Apaxiban twice daily. Flecainide was also given as,a pill in the pocket (whuch I have not yet had to use). I also have a pacemaker (since August last year) as I have brady and tachycardia. This forum is so helpful and you know you are among friends who will be there for you any time you need them.

    All best wishes

    Carol

You may also like...